Alabama, 2013

Strong Wind in Alabama, February 25 to 26, 2013

February 25 to 26, 2013 · NWS HUN · 4 events in 4 counties and zones

A suspected wake low / gravity wave developed behind a band of rain showers in the midst of strong winds just above. The suspected gravity wave immediately behind this band of rain, produced a brief period of strong winds which resulted in mainly minor damage across portions of north central and northeast Alabama.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A suspected wake low / gravity wave developed behind a band of rain showers in the midst of strong winds just above. The suspected gravity wave immediately behind this band of rain, produced a brief period of strong winds which resulted in mainly minor damage across portions of north central and northeast Alabama. The winds occurred between 10:30 pm CST on the 25th through 2:00 am CST on the 26th. Measured wind gusts ranging from 41 to 49 mph were reported in Madison and Marshall Counties, but gusts were likely higher around the damage locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 25, 8:54 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 25, 8:54 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
854 PM CST MON FEB 25 2013

.UPDATE...
WILL KEEP WIND ADVISORY FOR THE ENTIRE CWA GOING UNTIL 6 AM TUESDAY
MRNG. OTHERWISE FCST LOOKS ON TRACK.

&&

.DISCUSSION...
SFC LOW HAS MOVED INTO WRN MS WITH CDFNT STRETCHING ALONG THE MS
RIVER AND A WARM FRONT ALONG THE GULF COAST. AT 5H...THE CLOSED LOW
WAS OVER NERN TX. AS THIS STRONG STORM SYSTEM HEADS NE OVERNIGHT...THE
CHC OF SHRA...ALONG WITH A FEW STORMS...WILL INCREASE IN COVERAGE.
NO SEVERE WX IS EXPECTED OVERNIGHT BUT GUSTY WINDS/LOCALIZED HVY
RAIN WILL BE POSSIBLE IN ANY STORMS THAT WOULD DEVELOP.

A GOOD PRESSURE GRADIENT DUE TO THE SFC LOW WILL PRODUCE SOME WIND
GUSTS TO ARND 40 MPH ACROSS THE CWA. SINCE 8H WINDS ARE PROGGED TO
REACH 60/65 KTS BETWEEN MIDNIGHT AND 12Z TUESDAY AND HSV CURRENTLY
HAD A 35 MPH GUST AT THE AIRPORT...WILL KEEP WIND ADVISORY GOING
UNTIL 6 AM TUESDAY MRNG.

07

&&

.AVIATION...
/ISSUED 539 PM CST MON FEB 25 2013/
FOR 00Z TAFS...A STRONG SFC LOW OVER SWRN AR HAS A WARM FRONT ACROSS
THE GULF COAST WITH A CDFNT EXTENDING THRU ERN TX. AS THE LOW MOVES
NE TONIGHT...SHRA (AND A FEW TSRA) WILL INCREASE IN COVERAGE AND
INTENSITY ACROSS THE TN VALLEY. ARND 12Z TUESDAY MRNG...A DRY SLOT
WILL SPREAD ACROSS THE CWA...WHICH WILL BEGIN TO DIMINISH THE CHC OF
PCPN AT THE TAF SITES. OTHERWISE MVFR AND OCCASIONAL IFR CONDITIONS
ARE EXPECTED THRU 17Z...AFTER 17Z VFR CONDITIONS ARE EXPECTED.

07

&&

.PREV DISCUSSION...
/ISSUED 329 PM CST MON FEB 25 2013/
AN AMPLIFIED PATTERN EXISTED ACROSS THE GREATER NORTH AMERICAN
DOMAIN...AS A MAJOR WINTER STORM SYSTEM CONTINUED TO TAKE SHAPE OVER
THE SOUTHERN PLAINS. THE UPPER LOW REFLECTION WAS SPINNING ACROSS
NORTH TEXAS...WITH A WESTERLY 250MB JET SOUTH OF IT NEARING 150 KT
OVER NORTHERN MEXICO. ITS SURFACE REFLECTION WAS SPINNING ACROSS THE
TX/OK RED RIVER VALLEY AT NEAR A 995MB INTENSITY.

THIS SYSTEM WAS PRODUCING A WIDE VARIETY OF WEATHER ACROSS THE
SOUTHERN HALF OF THE CONUS...RANGING FROM HEAVY SNOWFALL IN THE
ROCKIES AND PLAINS...TO SEVERE CONVECTION ALONG PARTS OF THE GULF
COAST. A STRONG PRESSURE GRADIENT AROUND THIS LOW HAS RESULTED IN
WINDY CONDITIONS... ESPECIALLY WEST OF THE LOW. THE HIGH WINDS AND
SNOW HAS RESULTED IN BLIZZARD CONDITIONS FROM EASTERN NEW MEXICO...TO
THE TX/OK PANHANDLE AND NEARBY KS/OK. IN THE SYSTEM'S WARMER
SECTOR...A FEW AREAS OF CONVECTION WERE IN PROGRESS...ONE ALONG THE
MAIN COLD FRONT NOW PUSHING EASTWARD FROM SW MISSOURI TO SW
LOUISIANA...AND ALONG THE GULF COAST TO THE FLORIDA PANHANDLE.
DESPITE THE INTENSITY OF THIS WEATHER SYSTEM...SOME SUN MANAGED TO
BREAK THROUGH THE CLOUD DECK LOCALLY. OTHERWISE...ANOTHER NICE DAY
FOR LATTER FEBRUARY CONTINUES...WITH HIGHS SO FAR IN THE MID 50S TO
AROUND 60.

THE MAIN FEATURE FROM THIS SYSTEM OVERNIGHT WILL BE STRONG WINDS.
WINDS WILL GENERALLY RANGE FROM 20-30 MPH FOR MUCH OF THE EVENING AND
EARLY MORNING HOURS ACROSS THE ENTIRE AREA. A WIND ADVISORY IS IN
EFFECT FROM 6 PM THIS EVENING THROUGH 6 AM TUE MORNING. JUST AHEAD OF
THE FRONT AND DURING THE LATE NIGHT...THE NAM WAS SHOWING HIGHER
DUCTING VALUES ACROSS OUR EASTERN AREAS. THIS SOMETIMES OCCURS IN
WAKE-LOW AND/OR GRAVITY WAVE SITUATIONS. WINDS SHOULD SUBSIDE FROM
WEST TO EAST OVERNIGHT AS THE SYSTEMS COLD FRONT PASSES THROUGH.

THE DRY WEATHER AS OF LATE WILL COME TO AND END DURING THE EVENING
AND OVERNIGHT. SHOWERS PER MODEL OUTPUT SHOULD BE ARRIVING BY THE MID
EVENING. GIVEN VERY HIGH SHEAR AND MARGINAL INSTABILITY...HAVE
INCREASED THUNDER ODDS INTO THE CHANCE RANGE. THE STRONG WINDS ALOFT
MIXING DOWN COULD RESULT IN MARGINALLY SEVERE WINDS AT THE SURFACE.
GIVEN WE HAVE A RATHER WET GROUND...TREES BEING PUSHED OVER BY THE
WINDS (NOT NECESSARILY WITHIN CONVECTION) IS A POSSIBILITY. THE RAINS
WILL WIND DOWN FROM WEST TO EAST LATE TONIGHT WITH THE COLD FRONT.
THE FRONT SHOULD REACH NW ALABAMA A BIT AFTER MIDNIGHT...AND BE EAST
OF THE FORECAST AREA AROUND DAYBREAK TUE.

THIS SYSTEMS SURFACE LOW SHOULD REACH MAXIMUM INTENSITY/STRENGTH
DURING THE LATE NIGHT...BEFORE IT SLOWLY BEGINS WEAKENING...AND SLOWLY
TRACK TO THE NEW ENGLAND COAST BY LATE THU. EVEN THOUGH THIS SYSTEM
HAS MOVED WELL AWAY...ITS INFLUENCES WILL CONTINUE. HAVE KEPT A
CHANCE OF RAIN IN FOR TUE...AND AGAIN ON WED FOR MUCH OF OUR MIDDLE
TENNESSEE GROUP. BIG STORM SYSTEMS LIKE THIS USUALLY HAVE AN
EXTENSIVE CLOUD FIELD...THEREFORE MORE CLOUDS THAN SUN ARE EXPECTED.

AVERAGE DAILY HIGH/LOW TEMPERATURES FOR THIS TIME OF YEAR ARE NEARING
60...BUT WE WILL NOT EXPERIENCE THEM AGAIN FOR AT LEAST A WEEK. HIGHS
ON TUE WILL TREND SOMEWHAT BELOW NORMS IN THE LOWER 50S. HOWEVER...A
COOLER TREND WILL COMMENCE DURING THE WEEK...AS COLDER AIR MOVES IN
FROM THE NW. IN FACT BY SAT...HIGHS WILL STRUGGLE TO REACH 40 FOR
MUCH OF THIS REGION. TEMPERATURES AFTER BOTTOMING OUT ON SAT SHOULD
SLOWLY BEGIN RISING THE LAST FEW DAYS OF THIS FORECAST.

THE COLD TEMPS NOTED ABOVE...COUPLED WITH A DISTURBANCE FORECAST TO
ARRIVE DURING THE FRI/SAT TIMEFRAME COULD BRING A CHANCE OF SNOW TO
THE TENNESSEE VALLEY. THE GFS SHOWED THIS YESTERDAY...WITH THE ECMWF
JOINING IN LAST NIGHT...AND WITH ITS 12Z RUN TODAY. AM NOT THINKING
MORE THAN A DUSTING (IF THAT) AT THIS TIME...GIVEN IT WILL BE EARLY
MARCH. BUT ACCUMULATING SNOWS HAVE OCCURRED REGIONALLY IN THE LATE
WINTER...MOST NOTABLY THE MID MARCH 1993 SUPER STORM.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 6 AM CST TUESDAY FOR ALZ001>010-016.

TN...WIND ADVISORY UNTIL 6 AM CST TUESDAY FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 25, 7:27 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
727 PM CST MON FEB 25 2013

ALZ001>010-016-TNZ076-096-097-261100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
727 PM CST MON FEB 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A STRONG AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL
APPROACH THE TENNESSEE VALLEY OVERNIGHT WITH SHOWERS AND A FEW
THUNDERSTORMS. NO SEVERE WEATHER IS EXPECTED BUT STRONG WIND GUSTS
AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN SOME STORMS.

OUTSIDE OF THUNDERSTORMS...EXPECT WINDY CONDITIONS WITH SUSTAINED
WINDS 15 TO 25 MPH WITH GUSTS AROUND 40 MPH. IN HIGHER TERRAIN WIND
GUSTS COULD BE HIGHER.

A WIND ADVISORY IS IN EFFECT FOR ALL OF NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE TONIGHT THROUGH 6 AM CST TUESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE COULD BE A FEW THUNDERSTORMS EARLY TUESDAY MORNING ACROSS
NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE AS THE COLD FRONT
EXITS THE REGION.

SNOW SHOWERS WILL BE POSSIBLE SATURDAY AS AN UPPER LEVEL SYSTEM
CLIPS THE AREA FROM THE NORTH. LITTLE TO NO ACCUMULATIONS ARE
EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Madison

When
February 25, 10:17 PM CST to February 26, 12:30 AM CST
Where
Madison forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

A period of sustained winds of 30 to 40 mph, with gusts potentially up to 50 mph produced mostly minor wind damage, especially concentrated in central and eastern sections of the Huntsville metro area. At least 9 reports of damage were received in Madison county, including several areas of trees and power lines being knocked down, some onto roadways. One tree was knocked down onto a truck at a residence near the intersection of Oakwood Avenue and Orba Drive.

Strong Wind, Marshall

When
February 25, 11:50 PM CST to February 26, 2:00 AM CST
Where
Marshall forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

A period of sustained winds of 30 to 40 mph, with potential gusts up to 50 mph produced mostly minor wind damage. Damage was reported from six different locations across Marshall county, including around Guntersville. Trees and power lines were knocked down, some onto roadways. One tree fell on a residence/home along Highway 227 in Guntersville.

Strong Wind, Dekalb

When
February 26, 12:30 AM CST to 2:00 AM CST
Where
Dekalb forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

A period of sustained winds of 30 to 40 mph, with potential gusts up to 50 mph produced mostly minor wind damage. Damage was reported in several communities across the county, including Crossville, Kilpatrick, Geraldine and Fort Payne. Trees and power lines were knocked down, some blocking roadways. Phone lines were reported to be knocked out briefly on the eastern side of Fort Payne, extending up over Lookout Mountain.

Strong Wind, Jackson

When
February 26, 1:00 AM CST to 7:00 AM CST
Where
Jackson forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

A period of sustained winds of 30 to 40 mph and wind gusts up to 50 mph produced mostly minor wind damage. At least 6 reports of damage were received in the county, including trees and power lines being knocked down, some onto roadways. Small power outages resulted between 4 and 7 am CST.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427715, 427718, 427717, 427716.